Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 2008, 6:24 AM EDT for Ottawa County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 6:24 AM EDT (10:24 UTC)
- Expired
- May 31, 2008, 6:58 AM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:06 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 31, 4:06 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 406 AM EDT SAT MAY 31 2008 LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION... .SYNOPSIS...(406 AM EDT SAT MAY 31 2008) ONE LAST WAVE MOVING THROUGH THE AREA THIS MORNING WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN PLACE ACROSS THE AREA THIS MORNING. HIGH PRESSURE WILL THEN BUILD IN TONIGHT THROUGH MONDAY...BRINGING DRIER AIR TO THE AREA. MILD WEATHER AND DRY CONDITIONS CAN BE EXPECTED TO HOLD IN THROUGH MONDAY. A SYSTEM WILL MOVE INTO THE AREA FOR THE MIDDLE OF NEXT WEEK...BRINGING THE NEXT GOOD CHANCE OF RAIN TO THE AREA ALONG WITH WARMER TEMPERATURES. && .SHORT TERM...(406 AM EDT SAT MAY 31 2008) (TODAY THROUGH MONDAY) THE BAND OF SHOWERS AND STORMS THAT MOVED ACROSS THE NRN SECTION OF THE CWFA EARLIER THIS MORNING HAS EXITED THE AREA TO THE EAST. THESE STORMS WERE WELL BEHAVED AND PRODUCED ONLY SOME REPORTS OF SMALL HAIL. THESE STORMS FIRED AT THE LEADING EDGE OF THE COLD POOL ALOFT...AS ENOUGH INSTABILITY WAS PRESENT WITH THE MOIST LOW LEVEL AIR MASS. ONE MORE CHC OF SHOWERS AND STORMS WILL MOVE ACROSS THE AREA OVER THE NEXT FEW HOURS AS THE LAST DECENT SHORT WAVE NOW OVER WI MOVES THROUGH. THIS SHORT WAVE IS ALREADY PRODUCING A FEW SHOWERS AND STORMS IN WI. AS THE SHORT WAVE MOVES EAST OF THE AREA BY 18Z...THE THREAT FOR PCPN WILL DIMINISH ENOUGH TO BE ABLE TO KEEP A DRY FCST FOR THE AFTERNOON. LOW CLOUDS NOW IN PLACE WILL LIKELY HOLD THROUGH A GOOD PORTION OF THE MORNING. THESE SHOULD BREAK UP/MIX OUT AS DRIER AIR MOVES IN...AND AS THE FLOW BECOMES A BIT MORE ANTI- CYCLONIC. THE REMAINDER OF THE SHORT TERM THROUGH MON AFTERNOON LOOKS MAINLY DRY FOR SW LOWER MI. THE UPPER FLOW WILL REMAIN ANTI-CYCLONIC THROUGH THE PERIOD. THE MODELS ARE SHOWING A COUPLE VERY WEAK SHORT WAVES DROPPING SOUTHEAST INTO THE GREAT LAKES. THE GFS AND NAM ARE ACTUALLY TRYING TO PRINT OUT SOME LIGHT QPF OCCASIONALLY THROUGH THIS PERIOD. THE LACK OF STRENGTH WITH THESE WAVES...COMBINED WITH THE FACT THAT THE MODELS ARE LIKELY OVERDOING LOW LEVEL MOISTURE... LEADS US TO HOLD A DRY FORECAST FOR NOW. AS FAR AS TEMPS GO...WE WILL BE A BIT COOLER TODAY AS COMPARED TO YESTERDAY. THE AIR IS NOT MUCH COOLER...AND TEMPS ARE EXPECTED TO RISE INTO THE UPPER 60S TO MID 70S AWAY FROM THE LAKE. H850 TEMPS WILL INCREASE A COUPLE OF DEGREES EACH DAY...REACHING AROUND 12C AT H850 BY MON AFTERNOON. THIS WILL SUPPORT HIGHS AT WARM AS THE UPPER 70S BY MON DOWN SOUTH. && .LONG TERM...(406 AM EDT SAT MAY 31 2008) (MONDAY NIGHT THROUGH FRIDAY) THE UPPER LOW TRACKING SOUTH OF THE ALEUTIAN ISLANDS DROPS DOWN INTO THE WRN U.S. TUE INTO WED DRAWING A WARM FRONT UP TO MI. SHOWERS AND THUNDERSTORMS COULD ACCOMPANY THE ARRIVAL OF THE WARM FRONT. THE GFS DOES SHOW A STRONGER WAVE OF LOW PRESSURE RIDING ALONG THE FRONT THROUGH SOUTHERN MI TUE NIGHT...SO THERE IS SOME POTENTIAL FOR WIDESPREAD RAINFALL. HOWEVER THE ECMWF AND CANADIAN GEM DO NOT SUPPORT THIS STRONGER WAVE. THAT UPPER LOW IS EXPECTED TO LIFT OUT OF THE WRN U.S. ON THU AND IS SHOWN TO TRACK THROUGH THE WRN GREAT LAKES REGION ON FRI. THIS PUTS MI IN THE WARM...MOIST AND UNSETTLED SIDE OF THE LOW. GIVEN THE CURRENT FORECAST COVERS THE SCENARIO WELL...ANY CHANGES TO THE GRIDS AND FORECASTS WILL BE MINOR. && .MARINE...(406 AM EDT SAT MAY 31 2008) WINDS AT ALL OF THE MARINE OBSERVATION SITES AND THE COASTAL AIRPORTS HAVE ALL DIMINISHED TO UNDER 20 KNOTS THIS MORNING. FORECAST WINDS AT AND ABOVE 1K FEET ARE EXPECTED TO BE AROUND 20 TO 25 KNOTS FROM NOW THROUGH THIS EVENING. THE STABLE SETUP OVER THE LAKE /WARM AIR OVER COLD WATER/ IS KEEPING WINDS ON THE LIGHTER SIDE. WE WILL REMAIN CAUTIOUSLY OPTIMISTIC THAT WINDS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA WITH THIS SETUP TO CONTINUE. THIS THREAT WILL END THIS EVENING...AND WINDS SHOULD REMAIN BELOW 20 KNOTS THEN THROUGH MONDAY EVENING AS HIGH PRESSURE BUILDS OVER THE AREA. && .AVIATION...(1208 AM EDT SAT MAY 31 2008) THE MN SHORTWAVE THAT I THROUGH WOULD BRING THE COLD FRONT THROUGH WITH A LINE OF SHOWERS AND THUNDERSTORMS IS COMING THROUGH A LITTLE SLOWER THAN I WAS EXPECTING. ACTUALLY THE COLD FRONT IS WAITING FOR THE MN SHORTWAVE TO CATCH UP WITH IT. THAT HAS STALLED THE FRONT OVER NORTHERN LAKE MICHIGAN FOR THE TIME BEING. ONCE THE SHORTWAVE CROSSES THE FRONT IT WILL MOVE SOUTHEAST THROUGH THE CWA AFTER 09Z. BY THEN I DO NOT EXPECT MUCH IN THE WAY OF CONVECTION WITH IT. SOUTHWEST WINDS OFF LAKE MICHIGAN HAVE SATURATED THE MID 60S DEW POINT AIR SINCE THE LAKE SURFACE TEMPERATURES OFF SHORE ARE IN THE LOWER 40S AS PER THE SOUTH BUOY AT 00Z. THUS A LOW CLOUD AND FOG DECK AS MOVED ON SHORE AT MKG AND HAS SPREAD INLAND AS A LOW STRATUS DECK TOWARD GRR AND AZO. THIS TOO WILL LIFT AS THE FRONT COMES THROUGH. ONCE THE FLOW BECOMES LESS CYCLONIC AROUND MID DAY SATURDAY THE LOW CLOUD DECK WILL LIFT AND SKIES WILL CLEAR TOWARD EVENING. && .HYDROLOGY...(406 AM EDT SAT MAY 31 2008) RADAR ESTIMATES THAT MANY LOCATIONS SOUTH OF A LINE FROM KALAMAZOO TO LANSING RECEIVED AROUND AN INCH OF RAIN WITH LOCAL AREAS SEEING POSSIBLY AN INCH AND A HALF WITH THE SHOWERS AND THUNDERSTORMS THAT MOVED THROUGH LAST EVENING. ANY ADDITIONAL RAINFALL THIS MORNING WILL BE ISOLATED IN NATURE...AND WILL NOT CAUSE ANY ISSUES. WE DO NOT EXPECT ANY PROBLEMS WITH AREA RIVERS AND STREAMS SINCE LEVELS HAVE BEEN RELATIVELY LOW WITH THE LACK OF RAIN OVER THE PAST COUPLE OF WEEKS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: NJJ SHORT TERM: NJJ LONG TERM: MJS MARINE NJJ AVIATION: WDM HYDROLOGY: NJJ
Hazardous weather outlook, May 31, 6:18 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 618 AM EDT SAT MAY 31 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-010945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 618 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. PEA SIZE HAIL AND BRIEF GUSTY WINDS TO 40 MPH COULD ACCOMPANY THE STRONGER STORMS. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH MID MORNING WITH PENNY SIZE HAIL AND BRIEF WIND GUSTS TO 60 MPH THE MAIN THREATS. THE MAIN STORM MOTION WILL BE EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LMZ844>849-010945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 618 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY FOR THIS MORNING. CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS ARE POSSIBLE. STRONGER STORMS COULD PRODUCE BRIEF WIND GUSTS TO 40 KNOTS THROUGH MID MORNING. AREAS OF FOG COULD BE LOCALLY DENSE OVER THE NEARSHORE WATERS THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 12:50 AM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1250 AM EDT SAT MAY 31 2008 MIZ038-039-310545- LAKE-OSCEOLA- 1250 AM EDT SAT MAY 31 2008 ...SPECIAL WEATHER STATEMENT... AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF LUTHER TO 6 MILES WEST OF BALDWIN...MOVING EAST AT 41 MPH. * LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... WOLF LAKE... LUTHER... BRISTOL... BALDWIN... IDLEWILD... NIRVANA... TUSTIN... CHASE... LEROY... DIGHTON... REED CITY... HERSEY... MARION... EVART... SEARS... THESE STORMS ARE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL... WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4418 8582 4418 8511 4382 8510 4383 8601 TIME...MOT...LOC 0448Z 266DEG 36KT 4415 8560 4388 8593 NJJ
Special weather statement, May 31, 1:29 AM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 AM EDT SAT MAY 31 2008
MIZ039-040-045-046-310645-
CLARE-ISABELLA-MECOSTA-OSCEOLA-
129 AM EDT SAT MAY 31 2008
...SPECIAL WEATHER STATEMENT...
AT 126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARION TO BIG
RAPIDS...MOVING EAST AT 39 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MARION... EVART... BIG RAPIDS...
SEARS... RODNEY... CHIPPEWA LAKE...
TEMPLE... LEOTA... BARRYTON...
LAKE GEORGE... LAKE... LONG LAKE HEIGHTS...
HARRISON... BRINTON... WEIDMAN...
DODGE LAKE... FARWELL... BEAL CITY...
THESE STORMS ARE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4418 8518 4418 8462 4416 8460 4391 8460
4390 8459 4366 8459 4365 8553
TIME...MOT...LOC 0529Z 268DEG 34KT 4415 8506 4371 8542
NJJSpecial weather statement, May 31, 6:16 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
616 AM EDT SAT MAY 31 2008
MIZ056-311045-
OTTAWA-
616 AM EDT SAT MAY 31 2008
...SPECIAL WEATHER STATEMENT...
AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GRAND HAVEN...MOVING EAST AT 40
MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
GRAND HAVEN... SPRING LAKE... PORT SHELDON...
OLIVE CENTER... COOPERSVILLE... EASTMANVILLE...
ALLENDALE... BAUER... LAMONT...
HUDSONVILLE...
THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH
BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4309 8628 4306 8584 4283 8584 4289 8624
4295 8624 4296 8625 4300 8625 4301 8626
TIME...MOT...LOC 1016Z 276DEG 41KT 4301 8637The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:44 PM EDT | Special Weather Statement | GRR | Calhoun, Ingham, Jackson | 61 min |
| May 30, 10:50 PM EDT | Special Marine Warning | GRR | 55 min | |
| May 30, 11:36 PM EDT | Special Weather Statement | GRR | Mason | 39 min |
| May 31, 12:09 AM EDT | Special Weather Statement | GRR | Lake | 81 min |
| May 31, 12:50 AM EDT | Special Weather Statement | GRR | Lake, Osceola | 55 min |
| May 31, 1:29 AM EDT | Special Weather Statement | GRR | Clare | 76 min |
| May 31, 6:13 AM EDT | Special Marine Warning | GRR | 32 min | |
| May 31, 6:16 AM EDT | Special Weather Statement | GRR | Ottawa | 29 min |
| May 31, 7:00 AM EDT | Special Weather Statement | GRR | Ionia, Kent, Montcalm | 60 min |
| May 31, 7:45 AM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ionia, Montcalm | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.